Alert archive / Kentucky / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 36, NWS Jackson, KY

April 5, 2003Wayne County, Kentucky

NWS Jackson, KY issued this severe thunderstorm warning at Apr 5, 2003, 2:50 AM EST for Wayne County, Kentucky. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 5, 2003, 2:50 AM EST (07:50 UTC)
Expired
Apr 5, 2003, 3:30 AM EST
In force
40 min
Issued by
NWS Jackson, KY
Area
Counties, with a storm outline in the text

County Wayne County, KY

The radar

The Knoxville radar (KMRX), 147 km from the middle of the area, began a volume at 07:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 5, 12:05 AM ESTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 7.8 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2003-04-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 289 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2003-04-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 62 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
289 J/kg
Mixed-layer CIN
-25 J/kg
Mixed-layer LCL
1470 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
62 m²/s²
0-3 km storm-relative helicity
135 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

892 
WUUS53 KJKL 050750
SVRJKL
KYC231-050830-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON KY
249 AM EST SAT APR 5 2003

THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WAYNE COUNTY

* UNTIL 330 AM EST

* AT 249 AM EST...RADAR INDICATED A SEVERE THUNDERSTORM 3 MILES
  SOUTHWEST OF CABELL...OR 9 MILES NORTHEAST OF ALBANY...MOVING EAST
  AT 50 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  PARNELL AROUND 255 AM EST.
  MONTICELLO AROUND 300 AM EST.
  STEUBENVILLE AROUND 305 AM EST.
  DELTA AROUND 310 AM EST.

THIS STORM HAS A HISTORY OF PRODUCING GOLF BALL SIZE HAIL.
THIS SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING WINDS UP TO 70 MPH.

IF SEVERE WEATHER APPROACHES YOUR AREA GO INSIDE A STURDY SHELTER.

REPORT SEVERE WEATHER TO THE NEAREST LOCAL LAW ENFORCEMENT AGENCY.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 500 AM EST
SATURDAY MORNING FOR EASTERN KENTUCKY.

LAT...LON 3672 8502 3686 8508 3691 8498 3696 8468
          3688 8460 3681 8460 3675 8469

$$

HEINLEIN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 5, 12:10 AM EST, 2 hours 40 minutes earlier.

Area forecast discussion, Apr 5, 12:10 AM EST, 2 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
1210 AM EST SAT APR 5 2003

UPDATED FOR SVR TS WATCH

OUDEMAN
-----------------------------------------------------------------
945 PM EST FRI APR 4 2003

ONLY UPDATE PLANNED FOR TONIGHT IS TO MENTION TIMING...WILL SAY
LATE.  SHOWERS AND THUNDERSTORMS SITUATED ALONG FRONT WHICH IS NOW
JUST TOUCHING WESTERN KY.  NEW META MAINTAINS TIMING WITH
FRONT/SHOWERS/TS IN THE EARLY MORNING HOURS.  FRONT SLOW TO MOVE
EAST WITH STEERING FLOW HAVING PARALLEL COMPONENT.  ABOUT HALF OF
THE AREA IN SPC SLIGHT RISK.  INSTABILITY GETS ADVECTED WITH
FRONT...SO WILL BE SLIGHTLY UNSTABLE DESPITE THE HOUR.

OUDEMAN
--------------------------------------------------------------------
328 PM EST FRI APR 4 2003

...FORECAST ISSUES...

FORECAST ISSUES FOR THIS RUN DEAL WITH PRECIP CHANCES TONIGHT AND
AMOUNT OF CLEARING DURING THE DAY TOMORROW.  NEXT FORECAST CHALLENGE
DEALS WITH OVERNIGHT LOWS TOMORROW NIGHT WITH POSSIBLE RIDGE/VALLEY
SPLIT.  NEXT WEATHER MAKER HEADS IN FOR SUNDAY.

...SHORT TERM...

SCATTERED CONVECTION HAS BROKEN OUT ACROSS THE AREA AS APPROACHING
MID LEVEL WAVE AND SFC HEATING HAVE ERODED MUCH OF OUR CAPPING
INVERSION THAT WEVE SEEN OVER THE LAST FEW DAYS.  BIGGER ACTION
TAKING PLACE OVER MISSOURI AND SOUTHERN ILLINOIS.

FIRST FORECAST CONCERN DEALS WITH PRECIP CHANCES TONIGHT.  LATEST
18Z MODELS SHOWING DECENT INSTABILITY ACROSS THE AREA THIS AFTERNOON
BUT BEST FORCING WILL OCCUR WELL TO OUR WEST AS THE HIGH SPEED UPPER
LEVEL JET SURGES INTO THE WESTERN OHIO VALLEY.  EXPECT TO SEE A LINE
OF CONVECTION TO DEVELOP ACROSS THE MID MISSISSIPPI VALLEY AND THEN
HEAD EASTWARD ACROSS KENTUCKY LATER TONIGHT.  INSTABILITY WILL NOT
BE AS GREAT LATER TONIGHT AS THIS AFTERNOON DUE TO LOSS OF SOLAR
INSOLATION.  HOWEVER...LATEST META 18Z SOUNDINGS SUGGEST SOME WEAK
INSTABILITY LATER TONIGHT ACROSS THE AREA ALONG WITH A GOOD HEALTHY
ENVIRONMENTAL WIND FIELD.  THUS...EXPECT A THIS SQUALL LINE TO MOVE
THROUGH THE AREA LATE TONIGHT/EARLY SATURDAY.  AS FAR AS SEVERE
RISK...MOST OF THE AREA IS IN THE GENERAL THUNDERSTORM RISK WITH A
SLIGHT RISK TOUCHING OUR WESTERN COUNTIES.  MAIN MODE OF SEVERE
WEATHER WOULD PRIMARILY BE DAMAGING WINDS ALONG WITH SOME HAIL
POSSIBLE.  NOT REALLY EXPECTING TEMPS TO COOL OFF TOO MUCH TONIGHT.
GENERALLY WENT WITH MID TO UPPER 50S ACROSS THE AREA.

FOR SATURDAY...WILL KEEP A CHANCE OF MORNING SHOWERS AS THE
REMNANTS OF THE SQUALL LINE WILL BE PUSHING OUT OF THE AREA.
MODELS SHOWING RAPID DRYING AND CLEARING BEHIND THIS LINE...THUS
EXPECT PARTLY SUNNY SKIES BY EARLY TOMORROW AFTERNOON.  IN
RESPONSE...PLAN ON GOING ALONG THE WARMER EDGE OF THE GUIDANCE
ENVELOPE FOR HIGHS ON SAT.  EXPECTING TEMPS TO WARM BETWEEN 62 AND
67.  MOSTLY CLEAR SKIES EXPECTED FOR SAT NIGHT.  LOOKS LIKE WE COULD
SEE A DECENT RIDGE VALLEY SPLIT OF WINDS DECOUPLE.  WILL GO AHEAD
AND DO A RIDGE/VALLEY AND GO WITH LOWER 30S IN THE VALLEYS AND THE
MID TO UPPER 30S ON THE RIDGES.

SUNDAY/MONDAY...NEXT STORM SYSTEM BEGINS TO TAKE SHAPE OVER THE
SOUTHERN PLAINS EARLY SUNDAY AND THEN HEADS TO THE NORTHEAST.
EXPECT CLOUDS TO INCREASE DURING THE DAY ON MONDAY WITH A CHANCE OF
SHOWERS AND THUNDERSTORMS BY LATE AFTERNOON.  AT THIS TIME IT
APPEARS THAT THE BEST RAIN CHANCES WOULD BE CONFINED TO OUR
SOUTHWEST COUNTIES.  HOWEVER RAIN SHOULD GRADUALLY OVERSPREAD THE
REGION SUNDAY NIGHT AND INTO MONDAY MORNING.  LOW MOVES OVER EAST
KENTUCKY MONDAY MORNING WITH THE GFS SHOWING DECENT DRYSLOT MOVING
IN BY MONDAY AFTERNOON.  NOT REALLY SURE ABOUT THIS DRY SLOT JUST
YET...HOWEVER...AM CONFIDENT ENOUGH TO TAPER PRECIP OFF LATER MONDAY
NIGHT.  AS FOR TEMPS GENERALLY WENT WITH A MODEL BLEND.  SOME UPPER
LEVEL SUPPORT LINGERS BEHIND THE SYSTEM ON TUESDAY...BUT PRECIP
CHANCES LOOK SLIM AT BEST...THUS PLAN ON KEEPING TUESDAY CLOUDY.

...EXTENDED...

WITH THE DEPARTURE OF THE LOW PRESSURE SYSTEM...UPPER LEVEL RIDGING
AND LARGE SURFACE HIGH WILL COMBINE TO GIVE US DRY AND MILD DAYS FOR
WEDNESDAY AND THURSDAY.  EXTENDED MODELS...ESPECIALLY THE 00Z GFS
SHOW LARGE CUT OFF LOW MOVING OUT OF THE CENTRAL PLAINS AND THROUGH
THE OHIO VALLEY BY THE END OF NEXT WEEK. HOWEVER...THE ENSEMBLES ARE
NOT AS STRONG WITH THIS FEATURE AS THE OPERATIONAL GFS.  THUS AM
RELUCTANT TO GO WITH THE GFS SOLUTION FOR THE END OF NEXT WEEK.  AT
THIS POINT...PLAN ON GIVING THE GFS A FEW MORE RUNS BEFORE DECIDING
WHAT TO DO.  FOR NOW...WILL CONTINUE DRY CONDITIONS FOR FRIDAY WITH
WARMING TEMPERATURES AND A SLIGHT INCREASE IN CLOUDS.  AS FAR AS
TEMPS GO...GFS NUMBERS IN PRETTY GOOD AGREEMENT WITH GFS ENSEMBLES.
NOT MUCH CHANGE FROM THE PREVIOUS FORECAST...MAINLY JUST SOME TWEAKS
HERE AND THERE.  GENERALLY EXPECT TEMPS TO WARM FROM UPPER 50S ON
TUESDAY TO THE MID 60S BY THE WEEKEND.

...PRELIM NUMBERS...

LOZ 55/63 35/62 8314
JKL 55/62 38/60 8412

.JKL...NONE.

JARVIS

=====================================================================
PREVIOUS DISCUSSIONS
=====================================================================

1142 AM EST FRI APR 4 2003

NEED TO UPDATE TO REMOVE MORNING REFERENCES. WHILE AT IT...WILL ALSO
REWORD THE 1ST PERIOD PRECIPITATION TO SCATTERED WORDING...SINCE THE
ACTIVITY IS ALREADY OUT THERE. OUTSIDE OF WESTERN ZONES...WILL ALSO
REVISE WINDS DOWNWARD SLIGHTLY IN 1ST AND 2ND PERIODS...THINKING
THAT SUSTAINED WINDS WILL GENERALLY FALL IN THE 10 TO 15 MPH RANGE
RATHER THAN 10 TO 20...ALTHOUGH SOME GUSTS WILL LIKELY TOP 20 MPH.

HAL

---------------------------------------------------------------------
430 AM EST FRI APR 4 2003

08Z SFC ANALYSIS IS VERY SIMILAR TO THE ONE I DID 24 HOURS AGO. A
TIGHT PRESSURE GRADIENT REMAINS ACROSS THIS PART OF THE COUNTRY
THANKS TO DEEP LOW PRESSURE IN THE PLAINS....ABOUT 150 MILES FURTHER
SOUTH THAN LAST NIGHT...AND NOW WEAKER HIGH PRESSURE IN THE
SOUTHEAST AND UP IN SOUTHERN CANADA. A WAVY FRONT FROM THE LOW IS
STILL MEANDERING THROUGH THE NORTHERN OHIO VALLEY AS A DISTINCT
BAROCLINIC BOUNDARY. ON SATELLITE...PLENTY OF HIGH AND MID LEVEL
CLOUDS ARE MOVING THROUGH THE OHIO VALLEY STRETCHING FROM THE GULF
TO THE EASTERN GREAT LAKES. REGIONAL RADARS ARE RATHER DRY WITH SOME
LIGHT SHOWERS NOW ENTERING SOUTH CENTRAL KENTUCKY WITH THUNDERSTORMS
SEEN FURTHER NORTH...ALONG THE FRONT...CROSSING NORTH CENTRAL
INDIANA. TEMPERATURES ARE EXHIBITING THE EXPECTED RIDGE TO VALLEY
SPLIT WITH MID AND LOW 50S IN THE VALLEYS AND RIDGES ABOUT 10
DEGREES WARMER.

THE MODELS ARE IN BETTER AGREEMENT ALOFT AT 00Z. THEY ALL TAKE A
NORTHERN STREAM TROUGH THROUGH THE NORTHERN OHIO VALLEY BY SATURDAY
EVENING WITH THE ETA A TOUCH SLOWER THAN THE AVN. A COUPLE OF WEAK
VORTS WILL MOVE THROUGH EAST KENTUCKY THROUGH SATURDAY MORNING. THE
FIRST OF THESE WILL PASS BY MID MORNING AND IS PARTIALLY RESPONSIBLE
FOR THE CLOUDS TONIGHT. THE MAIN TROUGH WILL KNOCK DOWN THE EASTERN
RIDGE TONIGHT AND SATURDAY WITH A REENFORCING TROUGH COMING THROUGH
ON ITS HEALS TO START THE NEW WEEK. SEVERAL ATTENDANT SOUTHERN
STREAM SHORTWAVES WILL ZIP PAST KENTUCKY BETWEEN SUNDAY MORNING AND
MONDAY NIGHT. THERE IS MORE MODEL DISAGREEMENT FOR FEATURES BEYOND
THIS WITH FAST FLOW AND PLENTY OF WEAK VORTS SURE TO FOLLOW
DOWNSTREAM OF A RIDGE BUILDING OVER THE ROCKIES.

SENSIBLE WEATHER WILL FEATURE THICKENING CLOUDS TODAY WITH A CHANCE
OF LIGHT SHOWERS THIS MORNING AND POSSIBLY A COUPLE STRAY
THUNDERSTORMS THIS AFTERNOON IN THE WARM SECTOR. THINGS WILL GET
MORE INTERESTING THIS EVENING AS THE SFC LOW BEGINS TO APPROACH WITH
PERHAPS A DYING SQUALL LINE MAKING IT TO EAST KENTUCKY BEFORE
MIDNIGHT AND ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS POSSIBLE
TOWARDS MORNING WITH THE ACTUAL FRONT. PWS OF OVER AN INCH WILL BE
TAPPED MAKING MODERATE TO HEAVY RAIN A POSSIBILITY ALTHOUGH THE JET
DYNAMICS ARE NOT OVERLY IMPRESSIVE. THE SHOWERS WILL COME TO AN END
SATURDAY MORNING AS THE FRONT PUSHES EAST. COOL HIGH PRESSURE THEN
DROPS IN BEFORE THE FRONT TO OUR SOUTH STARTS MOVING NORTH DURING
THE DAY SUNDAY AS A WARM FRONT AHEAD OF THE NEXT UPPER LEVEL TROUGH.
LOW PRESSURE WILL DEEPEN AND RIDE NORTHEAST THROUGH EAST KENTUCKY BY
MONDAY MORNING TAPPING INTO PLENTY OF GULF MOISTURE LIKELY MAKING
FOR A WET START TO THE NEW WORK WEEK.

MOS VALUES ARE SIMILAR THROUGH THE PERIOD...WITH EVEN THE MET NOT
FAR FROM CONSENSUS...WILL GO WITH A BLEND. STILL THINK THAT THE
MODELS ARE OVERDONE WITH THE LIKELY POPS TODAY WILL KEEP IT IN HIGH
CHANCE RANGE.

AS FOR GFE AND THE GRIDS...PERFORMED MY USUAL POPULATING AND
TWEAKING FROM THE MESOETA FOR TEMPS AND WINDS THROUGH 60 HOURS. FOR
THE REST OF THE PERIOD JUST MINOR CHANGES IN THE SKY AND POP DETAILS
TODAY AND TONIGHT AND AGAIN SUNDAY NIGHT INTO TUESDAY.

WORK ZONES AVAILABLE SHORTLY UNDER THE AFOS PRODUCT SDFOZFJKL.

PRELIMINARY CCFS:
CCFJKL
LOZ 072/059 065/038 066 584
JKL 072/059 065/037 064 584

GREIF
Hazardous weather outlook, Apr 4, 5:21 AM EST, 21 hours 29 minutes before
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-051100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
521 AM EST FRI APR 4 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON THROUGH SATURDAY MORNING.
THERE IS A SLIGHT RISK THAT THE THUNDERSTORMS COULD BE SEVERE AND
PRODUCE STRONG WIND GUSTS OR LARGE HAIL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THUNDERSTORMS ARE POSSIBLE FROM SUNDAY INTO TUESDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY OR TONIGHT.

GREIF

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 5, 3:11 AM ESTSevere Thunderstorm WarningJKLPulaski34 min
Apr 5, 3:15 AM ESTSevere Thunderstorm WarningJKLLaurel45 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.